North Dakota, 2004

Damaging Wind in North Dakota, July 12, 2004

July 12, 2004 · NWS BIS · 1 event in 1 county or zone

Measured by ASOS (automated surface observing system).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Measured by ASOS (automated surface observing system).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 12, 2:00 AM CST, 9 minutes earlier.

Area forecast discussion, Jul 12, 2:00 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT MON JUL 12 2004

.SHORT TERM...
CONVECTIVE ACTIVITY CLEARING FROM THE WEST EARLY THIS MORNING AS
STORMS CONTINUE OVER CENTRAL CWA. NO REPORTS OF EXCESS RAINFALL
AT THIS TIME. STORMS MOVING TOO FAST FOR ANY SIGNIFICANT RAIN
TO CAUSE ANY FLASH FLOODING. WILL DROP WATCH ISSUED EARLIER.

SHORTWAVE WILL MOVE THRU RAPIDLY EARLY THIS MORNING ALONG WITH
THE ASSOCIATED SURFACE TROF. AFTER THIS MORNINGS CONVECTIVE
ACTIVITY...STABLE AIR ADVECTS IN FROM THE WEST AND FINALLY BRINGING
A RELIEF FROM THE ACTIVE WEATHER PATTERN THRU MID WEEK. UPPER
LEVEL HIGH IN THE WEST WILL BRING A DRY NORTHWEST FLOW TO THE
REGION AS SURFACE HIGH SETTLES OVER THE REGION.

.LONG TERM...
NEXT CHANCE OF PRECIP APPEARS LATE IN THE WEEK AS SHORTWAVE RIDES
OVER EASTERN SIDE OF WESTERN RIDGE. LITTLE ADJUSTMENTS TO THE
PREVIOUS FORECAST AT THIS TIME.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RGT
Hazardous weather outlook, Jul 11, 3:28 AM CST, 22 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
428 AM CDT SUN JUL 11 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120927-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
428 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON IN
WESTERN NORTH DAKOTA AND SPREAD EAST IN THE EVENING AND OVERNIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
OVERNIGHT IN WESTERN AND CENTRAL NORTH DAKOTA. THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING THUNDERSTORM WINDS...LARGE
HAIL AND HEAVY RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE.
A FLOOD WATCH HAS BEEN POSTED FOR NORTH CENTRAL AND EAST CENTRAL
NORTH DAKOTA LATE TONIGHT INTO EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RGT

In the hours before

Local storm report, Jul 12, 12:30 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0055 AM     TSTM WND DMG     MOHALL                  48.77N 101.51W
07/12/2004                   RENVILLE           ND   BROADCAST MEDIA

            GARAGE DAMAGED, SHINGLES BLOWN OFF, UTILITY SHED BLOWN
            OVER

&&

VJR
Local storm report, Jul 12, 12:35 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     TOLLEY                  48.73N 101.83W
07/12/2004                   RENVILLE           ND   COUNTY OFFICIAL

            TREES BLOWN DOWN

&&

VJR
Local storm report, Jul 12, 12:35 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTED FOR TIME OF OCCURRENCE
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0055 AM     TSTM WND DMG     TOLLEY                  48.73N 101.83W
07/12/2004                   RENVILLE           ND   COUNTY OFFICIAL

            TREES BLOWN DOWN

&&

VJR
Special weather statement, Jul 12, 12:45 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
145 AM CDT MON JUL 12 2004

NDZ003-120650-
RENVILLE ND
145 AM CDT MON JUL 12 2004

THE SEVERE THUNDERSTORM WATCH...NUMBER 607...HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTY...

RENVILLE.

FORS
Special weather statement, Jul 12, 1:17 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
217 AM CDT MON JUL 12 2004

NDZ034-042-045-120716-
GRANT ND-MORTON ND-SIOUX ND-
217 AM CDT MON JUL 12 2004

...REMAINDER OF SEVERE THUNDERSTORM WATCH 607 CANCELLED...

THE REMAINDER OF SEVERE THUNDERSTORM WATCH 607 FOR MORTON...GRANT
AND SIOUX COUNTIES...HAS BEEN CANCELLED. SEVERE THUNDERSTORM WATCH
609 REMAINS IN EFFECT UNTIL 600 AM CDT.

FORS
Special weather statement, Jul 12, 1:45 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT MON JUL 12 2004

NDZ004-005-012-013-022-023-120755-
BOTTINEAU ND-MCHENRY ND-PIERCE ND-ROLETTE ND-SHERIDAN ND-WELLS ND-
INCLUDING THE CITIES OF...BOTTINEAU
245 AM CDT MON JUL 12 2004

...PORTION OF SEVERE THUNDERSTORM WATCH 609 CANCELLED...

SEVERE THUNDERSTORM WATCH 609 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...

BOTTINEAU...MCHENRY...PIERCE...ROLETTE...SHERIDAN AND WELLS.

FORS

The radar

The Fargo/Grand Forks radar (KMVX), 125 km away, was scanning. The volume nearest the first event began at 08:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stutsman

When
July 12, 2:09 AM CST
Where
Stutsman County, Jamestown
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.900, -98.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412381.